Global behavior for a diffusive predator-prey system with Holling type II functional response
© Zhao; licensee Springer 2012
Received: 6 April 2012
Accepted: 25 September 2012
Published: 9 October 2012
A strongly coupled self- and cross-diffusion predator-prey system with Holling type II functional response is considered. Using the energy estimate, Sobolev embedding theorem and bootstrap arguments, the global existence of non-negative classical solutions to this system in which the space dimension is not more than five is obtained.
MSC: 35K50, 35K55, 35K57, 92D40.
Keywordspredator-prey system cross-diffusion global solution
where Ω is a bounded region in () with a smooth boundary ∂ Ω; η is the outward normal on ∂ Ω, ; and are non-negative smooth functions and are not identically zero; u and v denote the population densities of predator and prey, respectively; α, β, r, a, K, m and c are positive constants, and ; and are the diffusion rates of the two species; () are given non-negative constants, and are self-diffusion rates; is the cross-diffusion rate. It means that the diffusion is from one species of high-density areas to the other species of low-density areas. See [1, 2] for more details on the ecological backgrounds of this system.
If , a semi-trivial solution is globally asymptotically stable;
If and , a unique positive constant solution is globally asymptotically stable;
If and , a positive constant solution is locally asymptotically stable.
In view of the study of dynamic behavior of a predator-prey reaction-diffusion system with Holling type II functional response, a natural problem is what the global behavior for a predator-prey cross-diffusion system (1.1) is. To the best of our knowledge, the existing results are very few. In this paper, we consider the space dimension to be less than six, and initial function and under some smooth conditions, using the energy estimate, Sobolev embedding theorem and bootstrap arguments, we consider the global existence of non-negative classical solutions for system (1.1).
We denote . means that u, , () and are in . . .
2 Auxiliary results
Choose . By use of the maximum principle, the non-negative solution of system (1.1) can be derived from the maximum principle, i.e., for all . This completes the proof of Lemma 2.1. □
From (2.5), we have . Hence, . Moreover, (2.4) can be obtained by use of the Sobolev embedding theorem. □
with the boundary condition on , where . Then ∇W is in .
The proof of the above lemma can be found in [, Proposition 2.1].
The following result can be derived from Lemma 2.3 and Lemma 2.4 of .
Finally, one proposes some standard embedding results which are important to obtain the and normal estimates of the solution for (1.1).
Lemma 2.5 There exists a constant such that .
By Lemma 2.3 with , , , we obtain the desired result. □
, , ;
, , ;
, , ,
where C is a positive constant dependent on q, n, Ω, T.
3 The existence of classical solutions
The main result about the global existence of non-negative classical solutions for the cross-diffusion system (1.1) is given as follows.
Theorem 3.1 Assume that and satisfy homogeneous Neumann boundary conditions and belong to for some . Then system (1.1) has a unique non-negative solution if the space dimension is .
-, -estimate and -estimate for v.
-estimate for v.
where , and is the Kronecker sign.
which implies that by Lemma 2.6.
Since , we have , i.e., . It means that . So, . From (2.1) and (3.14), .
The existence of classical solutions.
Under the conditions of Theorem 3.1, we consider above global solutions to be classical. By (3.20) and Lemma 2.6, we know , . It follows from Lemma 3.3 in  that . Since , we have .
Therefore, the result of Theorem 3.1 can be obtained for , namely . When , namely , we have . (3.24) and (3.26) are obtained by repeating the above bootstrap argument and the Schauder estimate. This completes the proof of Theorem 3.1. □
The author thanks the anonymous referee for a careful review and constructive comments. This work was supported by the Qinghai Provincial Natural Science Foundation (2011-Z-915).
- Cao H, Fu S: Global existence and convergence of solutions to a cross-diffusion cubic predator-prey system with stage structure for the prey. Bound. Value Probl. 2010. doi:10.1155/2010/285961Google Scholar
- Dubey B, Das B, Hussain J: A predator-prey interaction model with self and cross-diffusion. Ecol. Model. 2001, 141: 67-76. 10.1016/S0304-3800(01)00255-1View ArticleGoogle Scholar
- Ko W, Ryu K: Qualitative analysis of a predator-prey model with Holling type II. Functional response incorporating a prey refuge. J. Differ. Equ. 2006, 231(2):534-550. 10.1016/j.jde.2006.08.001MathSciNetView ArticleGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic equations - I. Abstract evolution equations. Nonlinear Anal. 1988, 12: 859-919.MathSciNetView ArticleGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic equations - II. Reaction-diffusion. Differ. Integral Equ. 1990, 3: 13-75.MathSciNetGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic equations - III. Global existence. Math. Z. 1989, 202: 219-250. 10.1007/BF01215256MathSciNetView ArticleGoogle Scholar
- Lou Y, Ni Y, Wu Y: On the global existence of a cross-diffusion system. Discrete Contin. Dyn. Syst. 1998, 4: 193-203.MathSciNetView ArticleGoogle Scholar
- Tuoc, PV: On global existence of solutions to a cross-diffusion system. IMA Preprint Series 2149Google Scholar
- Choi YS, Lui R, Yamada Y: Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion. Discrete Contin. Dyn. Syst. 2004, 10(3):719-730.MathSciNetView ArticleGoogle Scholar
- Shim S: Uniform boundedness and convergence of solutions to cross-diffusion systems. J. Differ. Equ. 2002, 185: 281-305. 10.1006/jdeq.2002.4169MathSciNetView ArticleGoogle Scholar
- Shim S: Uniform boundedness and convergence of solutions to the systems with cross-diffusion dominated by self-diffusion. Nonlinear Anal., Real World Appl. 2003, 4: 65-86. 10.1016/S1468-1218(02)00014-7MathSciNetView ArticleGoogle Scholar
- Shim S: Uniform boundedness and convergence of solutions to the systems with a single nonzero cross-diffusion. J. Math. Anal. Appl. 2003, 279: 1-21. 10.1016/S0022-247X(03)00045-3MathSciNetView ArticleGoogle Scholar
- Ladyzenskaja OA, Solonnikov VA, Uralceva NN Translations of Mathematical Monographs 23. In Linear and Quasilinear Equations of Parabolic Type. Am. Math. Soc., Providence; 1968.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.